High Wind, Berks
- When
- September 11, 9:00 AM EST to 6:00 PM EST
- Where
- Berks forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.416, -75.926 (the zone’s center; the record gives no point)
The pressure difference between a strong high pressure system in the central part of the country and Tropical Storm Gustav located well east of the Delmarva Peninsula produced strong gusty northwest winds throughout the day on the 11th. Winds frequently gusted between 35 and 45 mph throughout the day and caused considerably more tree damage than usually occurs with winds of that speed.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The pressure difference between a strong high pressure system in the central part of the country and Tropical Storm Gustav located well east of the Delmarva Peninsula produced strong gusty northwest winds throughout the day on the 11th. Winds frequently gusted between 35 and 45 mph throughout the day and caused considerably more tree damage than usually occurs with winds of that speed. A male passenger was killed in an automobile on U.S. Route 202 in Buckingham Township when a large tree limb fell on the vehicle. The driver was not hurt. Two state Department of Environmental Protection workers received minor injuries when they could not stop their truck before hitting the limb. In Horsham Township (Montgomery County), a downed tree brought down three sets of wires and caused a large power outage within the township. A similar occurrence happened in Langhorne Borough (Bucks County). Downed wires caused several small brush fires throughout Eastern Pennsylvania. In Monroe County, 7,000 homes and businesses lost power. Some stores closed for the day. Several hundred people also lost phone service. PECO Energy reported about 42,000 of its customers lost power during the afternoon. The number was reduced to about 28,000 at 6 p.m. EDT. Peak wind gusts included 46 mph at the Lehigh Valley International Airport, 45 mph at the Northeast Philadelphia Airport, 44 mph at the Philadelphia International Airport and Wilkes-Barre Scranton International Airport (Luzerne County), 43 mph in Reading (Berks County), 41 mph in Doylestown (Bucks County), 39 mph in Pottstown (Montgomery County) and 36 mph in Mount Pocono. Most of the peak wind gusts occurred during the early afternoon. This was the first widespread wind gusts of these speeds since May 14th. It was suspected tree damage occurred because its been four months since similar gusts happened and because the gusty winds persisted for an extended part of the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 11, 2:10 AM EST, 6 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 AM EDT WED SEP 11 2002
MODELS ARE HANDLING SITUATION FAIRLY WELL IN DEPICTING TS GUSTAV
FINALLY MOVG NE WITH MOSTLY DRY CDFNT PUSHING THRU THIS MRNG. WINDS
ARE TURNING NW NOW IN THE WAKE OF GUS BUT AS FNT MOVS THRU AND
GRADIENT INCREASES THIS MRNG WE WL SEE WINDS PICK UP. LOCAL SCHEME
SHOWS WINDS JUST BLO ADVY CRITERIA...WITH 850 WINDS PROGGED BLO 50
KT AND 3 HRLY PRES RISES BLO 5 MB PER HR. ALSO...NO REAL STG NOSE OF
NVA TIL TNGT. WL GO WTH 20 TO 30 MPH WITH GUSTS TO 40. THEN...WINDS
SHUD DCRS OVRNGT AS GRAD LOOSENS A BIT. WL SEND AN SPS TO ADDRESS
THE SITUATION.
OTHERWISE...FNT SHUD BE MAINLY DRY BUT FOR CONTINUITY AND BLENDING
PURPOSES WL CARRY A CHC OF SPKLS NWRN ZONES THIS MRNG. OTHERWISE
CLDS ERN ZONES SHUD FADE EWD AND SC SHUD DVLP IN THE WAKE OF THE FNT
THIS MRNG...MOST WIDESPREAD NRN ZONES...BFR DSIPTG LATER THIS AFTN.
SOME FOG ERN ZONES SHUD DSIPT VERY ERY THIS MRNG BUT WL MENTION FOR
A CPL OF HRS TIL WINDS DISPERSE IT.
TEMPS...NO REAL ARGUMENTS WITH FWC/S ALTHO THOUGHT THAT MINS WUD BE
JUST AS LOW THU NITE WITH BETTER RADNL CONDS...ALTHO CERTAINLY NOT
IDEAL CONDS.
WL CONT WITH THE SMALL CRAFT ADVY ON THE CSTL WATERS AND FOR
DE BAY.
MPO 68 43 67 42 / 20 0 0 0
ABE 78 48 71 48 / 20 0 0 0
RDG 81 50 73 50 / 20 0 0 0
PHL 81 54 76 55 / 10 0 0 0
12N 75 46 70 45 / 20 0 0 0
SMQ 80 50 74 50 / 10 0 0 0
TTN 80 52 75 53 / 10 0 0 0
MIV 81 51 74 50 / 10 0 0 0
ACY 78 57 76 58 / 10 0 0 0
ILG 81 53 74 53 / 10 0 0 0
DOV 81 54 74 54 / 10 0 0 0
GED 82 55 75 54 / 10 0 0 0
ESN 82 55 75 55 / 10 0 0 0
.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVY SANDY HOOK NJ TO FENWICK ISLAND DE
AND DE BAY...ANZ450>455-430-431.DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-111400- SPECIAL WEATHER STATEMENT - GUSTY WINDS TODAY NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 400 AM EDT WED SEP 11 2002 WINDY CONDITIONS WILL OCCUR TODAY. A COLD FRONT WILL MOVE THROUGH THE AREA AND OFFSHORE THIS MORNING... AND COMBINE WITH TROPICAL STORM GUSTAV WHICH IS ALREADY MOVING NORTHEAST OFF THE MID ATLANTIC COAST. AS THIS HAPPENS...THE NORTHWEST FLOW OVER OUR AREA WILL INCREASE DURING THIS MORNING... AFTER THE RUSH HOUR. WINDS FROM THE NORTHWEST OF 20 TO 30 MILES AN HOUR SHOULD DEVELOP BY LATE MORNING. THERE WILL BE HIGHER GUSTS... WITH SOME WIND GUSTS POSSIBLY NEAR OR JUST OVER 40 MILES AN HOUR BY MIDDAY. THESE CONDITIONS WILL PERSIST THROUGH THIS AFTERNOON. IT WILL STILL BE BREEZY EARLY TONIGHT...BUT WINDS ARE EXPECTED TO DIMINISH TO 10 TO 15 MILES AN HOUR...AND TO 10 TO 20 MILES AN HOUR RIGHT ALONG THE SHORELINE...AFTER MIDNIGHT. ALTHOUGH A WIND ADVISORY HAS NOT BEEN ISSUED...IT WOULD STILL BE PRUDENT TO SECURE OR BRING INSIDE ANY LOOSE OBJECTS THIS MORNING. MOTORISTS SHOULD USE CAUTION WHEN TRAVERSING BRIDGES AND OVERPASSES TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.
SPSPHI DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-120200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 959 AM EDT WED SEP 11 2002 WINDY CONDITIONS WILL OCCUR TODAY. A COLD FRONT MOVED ACROSS THE AREA THIS MORNING...USHERING IN COOLER DRIER AIR. NORTHWEST WINDS OF 20 TO 30 MILES AN HOUR WILL OCCUR INTO THE EVENING HOURS...WITH GUSTS REACHING TO AROUND 40 MILES AN HOUR. THE WINDS WILL BEGIN TO DROP OFF AFTER SUNSET...DIMINISHING TO 10 TO 15 MILES AN HOUR...AND TO 10 TO 20 MILES AN HOUR RIGHT ALONG THE SHORELINE...AFTER MIDNIGHT. ALTHOUGH A WIND ADVISORY HAS NOT BEEN ISSUED...IT WOULD STILL BE PRUDENT TO SECURE OR BRING INSIDE ANY LOOSE OBJECTS TODAY. MOTORISTS SHOULD USE CAUTION WHEN TRAVERSING BRIDGES AND OVERPASSES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS. RPW
The national radar mosaic for the moment the first event began.
10 high wind. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| High Wind, Bucks | 2002-09-11 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321077, 5321078, 5321079, 5321080, 5321081, 5321082, 5321083, 5321084, 5321085, 5321086.